Alert archive / Arizona / Wind Advisories in 2022

Wind Advisory 29, NWS Flagstaff, AZ

June 16, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jun 16, 2022, 2:46 PM MST for Coconino County, Arizona. It took effect at Jun 17, 2022, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 2:46 PM MST (21:46 UTC)
In effect from
Jun 17, 2022, 10:00 AM MST
Expired
Jun 17, 2022, 8:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5593 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS75 KFGZ 162146
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
246 PM MST Thu Jun 16 2022

AZZ006-170600-
/O.NEW.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/
/O.CON.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
246 PM MST Thu Jun 16 2022

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY...

* WHAT...For the Excessive Heat Warning, dangerously hot
  conditions with temperatures ranging from 107 to 112 expected. 
  For the Wind Advisory, south winds 15 to 25 mph with gusts up to
  45 mph expected.

* WHERE...For the Excessive Heat Warning, lower elevations of the
  Grand Canyon, from Indian Garden to Phantom Ranch. For the Wind
  Advisory, the Grand Canyon.

* WHEN...For the Excessive Heat Warning, until 8 PM MST this 
  evening. For the Wind Advisory, from 10 AM to 8 PM MST Friday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities. Gusty winds could blow 
  around unsecured objects. In addition, winds this strong can 
  make driving difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels.

Day hikers on Bright Angel Trail should descend no further than
1 1/2 miles. Between 10 am and 4 pm...physical activity is
discouraged. Hikers should attempt to be out of the canyon...at
Indian Garden or Bright Angel campground between these hours. All
hikers should have adequate gear...including a wide-brimmed hat...
sunscreen...salty snacks...sufficient water and electrolyte mix.
Doubling your calorie intake helps maintain your energy.

Hike smart!

Use extra caution when driving in strong winds, especially if 
operating a high profile vehicle. Secure outdoor objects.

&&

$$

AZZ018-037-170300-
/O.CON.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/
Northern Gila County-Yavapai County Valleys and Basins-
Including the cities of Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, and Bagdad
246 PM MST Thu Jun 16 2022

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Dangerously hot conditions, with daytime temperatures 
  ranging from 100 to 108 expected.

* WHERE...Yavapai and northern Gila counties below 5000 feet.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

AZZ005-170300-
/O.CON.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/
Marble and Glen Canyons-
Including the cities of Page and Lees Ferry
246 PM MST Thu Jun 16 2022

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Dangerously hot conditions, with daytime temperatures 
  ranging from 100 to 105 expected.

* WHERE...Marble and Glen Canyons and Lake Powell near Page.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

AZZ004-007-170600-
/O.NEW.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/
Kaibab Plateau-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, and Valle
246 PM MST Thu Jun 16 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Kaibab and Coconino Plateaus.

* WHEN...From 10 AM to 8 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
4 follow-up statements
233 
WWUS75 KFGZ 170258
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
758 PM MST Thu Jun 16 2022

AZZ006-180300-
/O.EXP.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/
/O.CON.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
758 PM MST Thu Jun 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
FRIDAY...

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...For the Wind Advisory, the Grand Canyon.

* WHEN...From 10 AM to 8 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ018-037-170400-
/O.EXP.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/
Northern Gila County-Yavapai County Valleys and Basins-
Including the cities of Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, and Bagdad
758 PM MST Thu Jun 16 2022

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

The Heat Warning is being allowed to expire as temperatures have
decreased below critical thresholds.

$$

AZZ005-170400-
/O.EXP.KFGZ.EH.W.0005.000000T0000Z-220617T0300Z/
Marble and Glen Canyons-
Including the cities of Page and Lees Ferry
758 PM MST Thu Jun 16 2022

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

The Heat Warning is being allowed to expire as temperatures have
decreased below critical thresholds.

$$

AZZ004-007-180300-
/O.CON.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/
Kaibab Plateau-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, and Valle
758 PM MST Thu Jun 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Kaibab and Coconino Plateaus.

* WHEN...From 10 AM to 8 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
553 
WWUS75 KFGZ 170914
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
214 AM MST Fri Jun 17 2022

AZZ015-180300-
/O.EXA.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/
Western Mogollon Rim-
Including the cities of Flagstaff, Williams, and Munds Park
214 AM MST Fri Jun 17 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE....The area including the cities of Flagstaff, Doney 
  Park, Williams and Munds Park.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004-006-007-180300-
/O.CON.KFGZ.WI.Y.0029.220617T1700Z-220618T0300Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
214 AM MST Fri Jun 17 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE....The area including the cities of Jacob Lake, Fredonia,
  Grand Canyon Village, Supai, North Rim, and Valle.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
786 
WWUS75 KFGZ 172017
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
117 PM MST Fri Jun 17 2022

AZZ004-006-007-015-180300-
/O.NEW.KFGZ.WI.Y.0030.220618T1700Z-220619T0300Z/
/O.CON.KFGZ.WI.Y.0029.000000T0000Z-220618T0300Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, 
Williams, and Munds Park
117 PM MST Fri Jun 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY...

* WHAT...For the first Wind Advisory, southwest winds 20 to 30 
  mph with gusts up to 50 mph. For the second Wind Advisory, 
  south winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Northern and western Coconino County including the
  locations of Flagstaff, Doney Park, Williams, Munds Park, Jacob
  Lake, Fredonia, Grand Canyon Village, Supai, North Rim, and
  Valle. 

* WHEN...For the first Wind Advisory, until 8 PM MST this 
  evening. For the second Wind Advisory, from 10 AM to 8 PM MST 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
582 
WWUS75 KFGZ 180258
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
758 PM MST Fri Jun 17 2022

AZZ004-006-007-015-190300-
/O.EXP.KFGZ.WI.Y.0029.000000T0000Z-220618T0300Z/
/O.CON.KFGZ.WI.Y.0030.220618T1700Z-220619T0300Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, 
Williams, and Munds Park
758 PM MST Fri Jun 17 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern and western Coconino County including the 
  locations of Flagstaff, Doney Park, Williams, Munds Park, 
  Jacob Lake, Fredonia, Grand Canyon Village, Supai, North Rim, 
  and Valle.

* WHEN...From 10 AM to 8 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 16, 9:33 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 16, 9:33 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
933 AM MST Thu Jun 16 2022

.SYNOPSIS...Hot temperatures today, especially for the lower
elevations where Excessive Heat Warnings are in effect. Isolated
to scattered storms Friday will become more widespread Saturday. A
break in storms is expected to start next week.

&&

.UPDATE...Clear skies across much of the region this morning with
smoke still visible across the Flagstaff area. Smoke will push to
the north and east today as the south to southwest winds pick up
through this afternoon. Additionally, smoke and haze are also
possible over the White Mountains as the Fish Fire continues to
burn just to the south of there. Only minor adjustments made
account for the smoke/haze plumes and to reflect current
observations and trends. Otherwise, the forecast for today looks
to be on track.

&&

.PREV DISCUSSION /422 AM MST/...An area of high pressure
strengthens over Arizona today with temperatures climbing rapidly
this morning under sunny skies. High temperatures are expected to
reach triple digits in the lower elevations with temperatures
being roughly 8 to 12 degrees above seasonal averages across
northern Arizona. By the afternoon, scattered clouds could
provide some relief from the heat in localized areas. An
Excessive Heat Warning is in effect for the lower elevations of
Yavapai and Gila Counties as well as for the Grand Canyon, Marble
Canyon, Glen Canyon, and Lake Powell. Prepare properly by
hydrating, and avoid strenuous outdoor activities from late
morning into the early evening. The heat will be accompanied by
breezy south to southwest winds with peak afternoon gusts of 20
to 25 mph, potentially slightly stronger over high terrain.

Friday through Sunday...With Arizona between a trough to the west
and a ridge to the east, strong, gusty winds will return as these
synoptic features converge. Consistent south to southwesterly
winds of 15 to 20 mph, gusting 30 to 35 mph will create near-
critical fire weather conditions along western Coconino and
Yavapai Counties. Ample moisture is expected to surge into the
region Friday and Saturday as these winds tap into humidity from
the Gulf of California. Additional moisture has already begun
moving into eastern Arizona from New Mexico. Scattered
thunderstorms along the Arizona-New Mexico border are expected
Friday with a chance for a few isolated showers or storms
stretching along the Mogollon Rim. While Friday will be hot,
temperatures will be substantially cooler than Thursday. Moving
into Saturday, temperatures will decrease once again to near
seasonal norms. Saturday will be the most active day for showers
and thunderstorms with the chance of precipitation in portions of
eastern Arizona and the White Mountains currently forecasted at 70
to 85 percent. Widespread thunderstorm activity is possible with
CAPE values of 250 to 500 J/kg. Higher CAPE values near 1000 J/kg
in central Arizona including the central Mogollon Rim, and White
Mountains could lead to stronger convection. While severe
thunderstorms are not anticipated at this time due to limited
shear, any thunderstorm could produce hazardous conditions with
flash flooding being the primary threat. The threat for flash
flooding will be especially high if storms form in the vicinity of
burn scars. Models are in good agreement with 0.75" to 1.0" of
precipitable water across much of central to northern Arizona by
Saturday. The climatological maximum moving average for
precipitable water in Flagstaff for the middle of June is right
around 1.0" while maximum values throughout the entire monsoon
season are near 1.25". Thunderstorm and shower activity will
continue Sunday, but coverage will be primarily over the eastern
Arizona. The longwave trough to the west will move through the
area, pulling much of the moisture from western Arizona out of the
state. Windy conditions will continue as temperatures remain
average for this time of year.

Monday through Wednesday...Another warming trend begins at the
start of next week as high pressure builds once again over the
region. Minimal to no preciptation is in the forecast for Monday
outside of the White Mountains. However for Tuesday and Wednesday,
just enough moisture will remain for isolated showers and storms
to form in the afternoons as the atmosphere destabilizes. The best
chances will be in the White Mountains, but models indicate
slight chances elsewhere across northern Arizona.

&&

.AVIATION...For the 18Z TAF package...VFR conditions persist for the
next 24 hours. Southwest winds 10-15 kts with gusts up to 25 kts
until  03Z. Winds becoming light and variable overnight. Expect
smoke from wildfires to extend north/northeast of KFLG. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Hot temperatures and dry conditions today with
Haines Indices around 5 to 6. Expect SW winds 15-25 mph this
afternoon. Humidity will increase slightly Friday with stronger
afternoon southerly winds gusting around 30-35 mph. Critical fire
weather conditions are possible in western Coconino and Yavapai
counties. Scattered showers and thunderstorms are possible Friday,
mainly east of I-17 & HWY 89.

Saturday through Monday...Seasonably warm temperatures with
increasing afternoon humidity through Sunday. Gusty southerly winds
of 25 to 35 mph each afternoon with chances for scattered
thunderstorms. Main threats include cloud-to-ground lightning,
erratic outflow gusts, and flash flood concerns on new area burn
scars. Lighter winds expected on Monday with lower humidity.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until
8 PM MST this evening FOR AZZ005-018-037.

Excessive Heat Warning until 8 PM MST this evening FOR AZZ006.

&&

PUBLIC...Meola/JM
AVIATION...Kobold
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:48 PM MSTRed Flag WarningFGZCoconino, Yavapai29 hr

Nearby

Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.